• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Fentanyl Transdermal System (Patch) (marketed as Duragesic and generics) - Full Version

Listen to this Podcast 

Transcript
Run Time -- 00:05:20

On December 21, 2007 the Food and Drug Administration issued a public health advisory titled: Important Information for the Safe Use of Fentanyl Transdermal System.

I am Pat Clarke from F-D-A's Center for Drug Evaluation and Research.

The Fentanyl Transdermal System is also known as the fentanyl patch and marketed as Duragesic and in generic versions. The fentanyl patch is a narcotic, opiod, pain medicine applied to the skin for treating persistent moderate to severe pain in opioid-tolerant patients who need to be on a narcotic pain medicine around-the-clock for more than a few days.

Despite issuing an advisory in July 2005 that emphasized the safe use of the fentanyl patch, FDA continues to receive reports of death and life-threatening side effects in patients who use the fentanyl patch. The reports indicate that doctors have inappropriately prescribed the fentanyl patch to patients for acute pain following surgery -- for headaches, occasional or mild pain, and other indications for which a fentanyl patch should not be prescribed. In addition, the reports indicate that patients are continuing to incorrectly use the fentanyl patch by replacing the patch more frequently than directed in the fentanyl patch instructions, applying more patches than prescribed, or applying a heat source to the patch, all resulting in dangerously high fentanyl levels in the blood.

Fentanyl is a very potent narcotic pain medicine. Fentanyl patches are only intended for treating persistent, moderate to severe pain in patients who are opioid-tolerant, meaning those patients who take a regular, daily, around-the-clock narcotic pain medicine. This is extremely important because patients who are opioid-tolerant are more resistant to the dangerous side effects of narcotic pain medicines than patients who only occasionally take these medicines. For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects such as severe trouble breathing or very slow or shallow breathing. Use of fentanyl patches in such cases can even result in death.

Healthcare professionals who prescribe the fentanyl transdermal system, or fentanyl patch, should be fully aware of all the prescribing information and should instruct patients on the proper use of the fentanyl patch. The FDA and manufacturer are revising the current labeling to highlight the following safety information in the prescribing information and Instructions for Applying a Fentanyl Transdermal Patch and a new Medication Guide for patients.

  • The fentanyl patch should only be used by patients who are opiod-tolerant and have chronic pain that is not well controlled with other pain medicines. They are not to be used to treat sudden, occasional, or mild pain or pain after surgery.
  • Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose including the following: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away.
  • Patients prescribed the fentanyl patch should tell their doctor about all the medicines that they take. Some medicines may interact with fentanyl causing dangerously high fentanyl blood levels and serious, life-threatening breathing problems.
  • Patients and their caregivers should be told how to use the fentanyl patch. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch. The link to that information can be found in the transcript of this podcast.
  • Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death.
    • Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sun bathe while wearing a patch.
    • A patient or caregiver should call the patient's doctor right away if the patient has a fever higher than 102 degrees Fahrenheit while wearing a patch.

We urge healthcare providers and patients to report side effects that occur while using fentanyl patches to us at the FDA's MedWatch adverse event reporting program by phone at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot GOV slash M-E-D-W-A-T-C-H.

Updated information about drugs with emerging safety concerns is available 24 hours a day at our Web site W-W-W dot F-D-A dot GOV slash C-D-E-R.

Date created: December 21, 2007

 

Contact FDA

1-800-332-1088
1-800-FDA-0178 Fax
Report a Serious Problem

MedWatch Online

Regular Mail: Use postage-paid FDA Form 3500

Mail to: MedWatch 5600 Fishers Lane

Rockville, MD 20857